Oregon, 2012

High Wind in Oregon, February 22, 2012

February 22, 2012 · NWS PDT · 5 events in 5 counties and zones

A warm front and strong jet stream produced widespread high winds and damage. Peak wind speeds in miles per hour included Wasco Butte RAWS (59), 8 miles north northwest of Pine Grove (60), Wamic Mills RAWS (61), Hehe RAWS (61), North Pole Ridge RAWS (64), Colgate RAWS (83), Ajax (61), Ruggs (62), 3 miles northeast of Hermiston (60), 10 miles north northeast of Pendleton (65), Pendleton Airport…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A warm front and strong jet stream produced widespread high winds and damage. Peak wind speeds in miles per hour included Wasco Butte RAWS (59), 8 miles north northwest of Pine Grove (60), Wamic Mills RAWS (61), Hehe RAWS (61), North Pole Ridge RAWS (64), Colgate RAWS (83), Ajax (61), Ruggs (62), 3 miles northeast of Hermiston (60), 10 miles north northeast of Pendleton (65), Pendleton Airport (59), 5 miles east northeast of Rufus (67), 5 miles west northwest of The Dalles (70), 3 miles north of Joseph (67). Damage reports included trees down and a semi-truck blown off the road near Warm Springs, batting cages blown over in Pendleton, and shingles blown off roofs in Hermiston and Pendleton. An arcing power line, caused by a downed tree, started a fire which burned a storage building near Camp Sherman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 22, 2:45 AM PST, 15 minutes earlier.

Area forecast discussion, Feb 22, 2:45 AM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
245 AM PST WED FEB 22 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT. CONCERN FOR THIS PERIOD
IS WITH THE STRONG WINDS TODAY.

PRESSURE GRADIENTS WILL TIGHTEN TO PRODUCE VERY WINDY TO STRONG AND
DAMAGING WINDS ACROSS THE AREA TODAY. A HIGH WIND WARNING IS IN
EFFECT ACROSS MOST PORTIONS OF THE REGION INTO THIS EVENING. IT
APPEARS A 150KT UPPER LEVEL JET WILL SAG SOUTH OVER THE AREA THIS
AFTERNOON. THIS IS WHEN THE STRONGEST WINDS MAY OCCUR WITH SURFACE
WINDS GUSTS TO 60 MPH ARE POSSIBLE ALTHOUGH THESE GUSTS MAY OCCUR
ANYTIME DURING THE HIGH WIND WARNING PERIOD. IN ADDITION THE RADAR
WAS SHOWING A LARGE AREA OF PCPN POUNDING THE CASCADES AND WITH A
WESTERLY DOWNSLOPE FLOW ON THE LEEWARD SIDE OF THE MOUNTAINS...THIS
WILL REDUCE THE PCPN CHANCES ACROSS PORTIONS OF THE BASIN TODAY. THE
EXCEPTION WILL BE WITH THE AREA MOUNTAINS SUCH AS THE BLUES WHERE AN
UPSLOPE FLOW WILL PERSIST AND SHOWERS WILL CONTINUE. ANOTHER
CHALLENGE COULD BE WITH THE WARMER TEMPERATURES COMBINING WITH THE
SHOWERS TO PRODUCE A RAPID MOUNTAIN SNOW MELT THAT MAY FILL RIVERS
QUICKLY. A COLD FRONT WILL TRACK ACROSS THE REGION AND TEMPERATURES
TODAY WILL BE UNSEASONABLY WARM BEFORE THE PASSAGE OF THE FRONT.

THE PRESSURE GRADIENTS ARE EXPECTED TO LESSEN OVERNIGHT AND THE
SURFACE WINDS SHOULD DECREASE AS SHOULD THE PCPN. AFTERNOON
TEMPERATURES TOMORROW WILL BE NOTICEABLY COOLER AND WITH AN UPSLOPE
FLOW THE SHOWERS SHOULD PERSIST IN THE AREA MOUNTAINS. FOR THURSDAY
NIGHT A DISTURBANCE MAY GRAZE OUR NW CORNER OF THE AREA BUT ONLY AN
INCREASE IN MID AND HIGH LEVEL CLOUDS ARE EXPECTED AT THIS TIME FOR
THE AREA.

LONG TERM...FRIDAY THROUGH WEDNESDAY...ON FRIDAY A WARM FRONT WILL
MOVE INTO THE PACIFIC NORTHWEST ALLOWING DAYTIME TEMPERATURES TO
WARM TO THE MID 40S TO MID 50S. THE AREA SHOULD STAY MOSTLY DRY
THROUGH THE DAY BUT BY AFTERNOON RAIN WILL BEGIN MAKING ITS WAY EAST
OF THE CASCADES. ON FRIDAY NIGHT RAIN AND SNOW WILL INCREASE...AND
BREEZY WINDS WILL DEVELOP AS THE TROUGH MOVES INLAND AND HIGHER
WINDS ALOFT MIX TO THE SURFACE. THE ASSOCIATED COLD FRONT WILL MOVE
THROUGH ON SATURDAY CAUSING SNOW LEVELS TO DROP TO AROUND 1500-2000
FEET IN EASTERN WASHINGTON AND 2000-3000 FEET IN EASTERN OREGON.
EVEN COOLER AIR WILL FILTER INTO THE REGION ON SATURDAY NIGHT AND
SUNDAY BRINGING SNOW LEVELS DOWN TO BELOW 1000 FEET BY SUNDAY NIGHT.
HOWEVER...PRECIPITATION SHOULD BE DIMINISHING BY THIS TIME AND
LINGERING LIGHT SHOWERS ARE NOT EXPECTED TO CAUSE SIGNIFICANT
SNOWFALL ACCUMULATIONS. THE GFS AND ECMWF BECOME SEVERELY OUT OF
PHASE BY THE BEGINNING OF NEXT WEEK RESULTING IN A LOW CONFIDENCE
FORECAST. HAVE THEREFORE LEANED TOWARD CLIMATOLOGY AND KEPT A CHANCE
OF SHOWERS IN THE MOUNTAINS WITH LESSER CHANCES ELSEWHERE MONDAY
THROUGH WEDNESDAY. IF THE PROGRESSIVELY WESTERLY FLOW CONTINUES AS
EXPECTED TEMPERATURES SHOULD BE SLIGHTLY BELOW SEASONAL NORMALS WITH
LOWER ELEVATION DAYTIME HIGHS ONLY REACHING THE MID 40S.  TRIMARCO

&&

.AVIATION...PREVIOUS DISCUSSION...06Z TAFS. WINDS WILL CONTINUE TO
BE THE MAIN IMPACT AT THE TAF SITES OVER THE NEXT 24 HOURS. A
WEATHER SYSTEM MOVING ACROSS THE PACIFIC NORTHWEST TONIGHT INTO
WEDNESDAY WILL PRODUCE 20-40KT WINDS WITH LOCALLY HIGHER GUSTS.
PRECIPITATION WILL BE LIMITED TO SOME LIGHT RAIN AT
TIMES...ESPECIALLY WEDNESDAY MORNING INTO EARLY AFTERNOON AS THE
COLD FRONT MOVES THROUGH. CEILINGS MOSTLY 040-080.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  33  46  29 /  20  30  10   0
ALW  60  38  47  34 /  30  30  10   0
PSC  63  36  50  30 /  20  10   0   0
YKM  60  28  48  27 /  20  10  10   0
HRI  64  34  50  29 /  20  10  10   0
ELN  52  31  45  26 /  20  20  10  10
RDM  59  25  45  24 /  20  10  10   0
LGD  57  32  42  25 /  50  30  20   0
GCD  59  30  42  27 /  50  30  20   0
DLS  60  36  51  31 /  40  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 10 PM PST THIS EVENING ORZ042-050-509.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING
     ORZ041-044-507-508.

WA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING WAZ024-028-029.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING WAZ027.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING WAZ026-520-521.

&&

THREAT INDEX
TODAY : RED
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/82/82
Hazardous weather outlook, Feb 21, 6:15 AM PST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
615 AM PST TUE FEB 21 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
221400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
615 AM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, EAST SLOPES OF THE
     OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON, WALLOWA
     COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

NUMEROUS HIGH WIND WARNINGS AND/OR WIND ADVISORIES ARE IN EFFECT
FROM THIS EVENING THROUGH WEDNESDAY EVENING ACROSS THE FORECAST
AREA. EXPECT WIND SPEEDS IN THE WARNING AREAS TO RANGE FROM 30 TO 45
MPH WITH GUSTS 60 TO 65 MPH. IN THE ADVISORY AREAS WIND SPEEDS WILL
RANGE FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH. PLEASE REFER TO THE
NWS HAZARD PRODUCT PDXNPWPDT (NON-PRECIPITATION WARNING) FOR MORE
DETAILS. IN THE AREAS NOT LISTED ABOVE IT WILL BECOME BREEZY TO
WINDY TODAY AND TONIGHT WITH SCATTERED RAIN AND HIGHER MOUNTAIN SNOW
SHOWERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WIND WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, EAST SLOPES OF THE
     OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON, WALLOWA
     COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

THE HIGH WIND WARNINGS AND WIND ADVISORIES WILL REMAIN IN EFFECT
THROUGH 11 PM WEDNESDAY EVENING IN THE AREAS LISTED ABOVE. THERE
WILL BE DIMINISHING WINDS AND THE PRECIPITATION WILL BE DECREASING
AS WELL. AN UNSETTLED WEATHER PATTERN WILL THEN PERSIST THROUGH THE
COMING WEEK AND THROUGH THE WEEKEND INTO EARLY NEXT WEEK WITH LOWER
ELEVATION RAIN SHOWERS AND MOUNTAINS SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Feb 21, 9:35 PM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
935 PM PST TUE FEB 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     NON-TSTM WND GST TIETON                  46.70N 120.75W
02/21/2012  U0.00 MPH        YAKIMA             WA   TRAINED SPOTTER

            HIGH WINDS IN THE TIETON AREA ARE BEING REPORTED. DEBRIS
            MADE OF SMALL PEBBLES, AND LEAVES ARE BLOWING AROUND.
            TREES ARE DOWN, AND A LARGE TREE DOWNED POWER LINES IN
            TOWN.

&&

DMH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, East Slopes of the Oregon Cascades

When
February 22, 3:00 AM PST to 8:00 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Measured
72 kt (83 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

High Wind, North Central Oregon

When
February 22, 4:09 AM PST to 2:00 PM PST
Where
North Central Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
RAWS

High Wind, Foothills of the Southern Blue Mountains of Oregon

When
February 22, 6:20 AM PST to 8:56 AM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

High Wind, Lower Columbia Basin

When
February 22, 10:30 AM PST to 3:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

High Wind, Foothills of the Northern Blue Mountains of Oregon

When
February 22, 11:26 AM PST to 2:00 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361745, 359751, 359755, 359756, 359757.